Quantcast

Cancer Patient With No Finger Prints Detained

May 27, 2009

The United States immigration said that a cancer patient from Singapore who traveled to the U.S. last year had missing fingerprints, which was determined to be an unusual side effect of his medication, The Associated Press reported.

Authorities said the 62-year-old man, identified only as Mr. S, had been taking the medication capecitabine, or Xeloda, to treat head and neck cancer.

Immigration officials asked him for his fingerprints once he arrived in the country and found that he no longer had them, due to prolonged redness and peeling to his fingers caused by the drug.

The report, published Wednesday in a letter to the Annals of Oncology journal, showed that Customs officials held Mr. S. for four hours before deciding he was not a security threat.

Patients with head, neck and kidney cancers as well as lymphomas and leukemias are commonly treated with Capecitabine. While very few patients temporarily lose their fingerprints while on Xeloda, doctors say it does happen in some cases.

Dr. Otis Brawley, chief medical officer of the American Cancer Society, who was not linked to the case, said most patients will complain about having difficulty holding things or sensing things.

“I’ve never had a patient running into a problem with police authorities, but this is not an exaggeration. It could actually happen,” he added.

Once the ordeal was over and he returned back to his home, Mr. S. asked his oncologist, Dr. Eng-Huat Tan at the National Cancer Center in Singapore, to write a letter certifying he was on capecitabine.

Tan told the journal he recommended that any patients taking capecitabine carry a similar doctor’s note if they are traveling to the U.S., as American immigration officials take two fingerprints from foreign visitors.

He said that hand-foot syndrome, which causes redness, peeling, numbness and tingling, is a side-effect of capecitabine that around 40 percent of patients on the drug develop, although only a small percentage actually lose their fingerprints.

Tan added that patients probably would not notice anything until they travel to the U.S. and discover to their horror that their fingerprints are gone. He noted that a handful of other cases were described on cancer blogs, but Mr. S. was Tan’s only patient to report such a predicament.

A patient’s fingerprints will return in about a month once they stop taking the drug and apply ice to their hands regularly, he said.

But given that criminals sometimes erase their fingerprints with sandpaper or dip them in acid, which Brawley guessed would appear very similar to how Mr. S’s fingers looked, U.S. officials became suspicious.

Since there are so many side effects from Xeloda, including a weakened immune system and increased cancer risk, it would be unlikely anyone would take the drug for less-than-honorable reasons, he added.

Tan agreed that no criminal in his right mind would take this drug to try to get rid of his fingerprints.

On the Net:




comments powered by Disqus